"We took Shelby to Southwick following her eating a week's supply of prescribed medication.
Shelby was seen by Romilly who responded very quickly, realising that Shelby was really quite poorly. Together we took her to Grove Lodge Hospital.
Shelby spent the night in intensive care, which was touch and go, followed by two more days being cared for by the lovely team. When she was well enough she was sent home to recover - and she has now fully.
How would we describe Shelby? She has a "Sparkling Personality". She is:
- Loving and loves as much attention as possible
- A bit crazy - she loves going to the vets even after her experience!
- Playful and friendly with humans and other dogs
We would like to thank all the staff at both Southwick and Worthing for their dedicated care of Shelby and their continuing support.
Caryn, Kelvin, Josh and Shannon"
Grove Lodge Vets continue the story:
"Shelby, a 1 year old Labrador, was brought in to us back in March 2014 at our Southwick branch. Shelby had accidently eaten a number of her owners medication. She was salivating, shaking and was unsteady on her feet. As she had eaten the medication within the last hour, a drug called apomorphine was given to make her sick, in the hope that some of the tablets would be brought back up. Shelby was also given intravenous fluids and transferred by her owner and the vet, Romilly Ashdown, to the hospital.
Whilst Shelby was on route to the hospital, ward vet at the hospital, Eimear Humpherys, called the Veterinary Poisons Information Service (VPIS) to research the effects of the medication that Shelby had ingested. Due to the combination and volume of medication that Shelby had eaten, the vets were really worried about her prognosis. Shelby was critically ill.
On arrival, Shelby was immediately given a general anaesthetic and the remaining contents of her stomach were washed out. Activated charcoal was then placed in her stomach to coat any medication that was left in her stomach, thus making any unabsorbed medication inactive. Anti-sickness medication was also given.
Blood tests were taken to see whether the medication had affected her bodily system. Some values came back as abnormal but the vets were confident that the fluids she was on would help with this.
Shelby recovered from her anaesthetic but she was still critically ill. She was not responding to stimuli, such as responding to her name. Her blood pressure was high too. The vets started an intravenous lipid drip which absorbed the medication that had made its way to Shelby's blood stream. She was also given a diuretic, to increase urine production as her kidneys were not making sufficient.
In the early hours of the morning, Shelby took a turn for the worse. Her heart rate lowered, she had episodes of not breathing and her blood pressure became extremely low. A medication called atropine was administered to help stimulate breathing and to increase her heart rate and blood pressure. Shelby became stable but she was still critically ill. We were concerned that she would not make it.
However, over the next few days the medication started to leave her system. Shelby became more aware of her surroundings. Where she was previously blind, she began to see again. When Shelby started to eat and drink, the treating vets were happy to send her home.
Shelby was a model patient in the hospital. We are so pleased that she did so well and is now enjoying life to the full with her family."